Withdrawals

*This is a blog post of my own personal experiences. I am not a doctor or professional in any way.*

Against recommendations, I decided to stop taking my depression medication, cold turkey. I decided to stop taking it for a number of reasons. I didn’t feel I needed it anymore. I am tired of being on so many medications, so I decided to stop taking (one-by-one) the ones I don’t absolutely need to stay alive. Also, I am tired of seeing so many doctors so often, so I decided to stop seeing the ones I don’t absolutely need to see to stay alive. And lastly, I hated the way it made me feel; artificial, numb, separate from myself…and had very poor sleep quality.

The cold turkey part is the part that was against recommendations. I decided to do it this way because I stopped seeing my psychiatrist and she was the one who had to put in my prescriptions for this particular medication.

It is recommended to ween off of this medication and not just stop taking it. Either way you are guaranteed withdrawals of some sort.

Stopping Cymbalta is guaranteed to cause withdrawal symptoms. Depending on how high a dose and for how long you’ve been on it, these withdrawals can be a multitude or few, they can be severe or mild, and they can last two weeks or much longer.

I am only listing here the ones I experienced. I was on 60mg per day at the time I stopped the medication. I experienced several withdrawals that fluctuated in severity and lasted nearly a month.

I fib a bit when I say I stopped cold turkey. At first I went from taking the pill every day to taking it every other day…but then it seemed to not make sense this way so I just stopped taking it at all.

My withdrawal symptoms were as follows:

Short temper/easily frustrated/aggressive personality: This was the first change I noticed. I perpetually felt like I was PMSing super bad. Everything got on my nerves, I was snapping at everything and everyone. I would be doing nothing and suddenly just feel angry out of the blue and want to scream at the top of my lungs just to relieve the frustration!

Brain Zaps: This was probably the most annoying symptom of all. It is not painful. It feels as if a jolt of electricity is shooting through your brain. It is not painful, but it is annoying as all get out! At it’s worst I was getting “zapped” every few minutes all day long!

Suicidal thoughts:  I was not suicidal! But I did think too much about death and dying. And I did have such low emotional points that I thought the world would be a better place without me. I would say I was one step away from becoming suicidal.

Dizziness: I had a few little bouts of dizziness. Annoying.

Nausea: I did have nausea on and off, but it never got so bad that I threw up.

Headache: I had a few headaches, but they were so mild I could just ignore them.

Nightmares: I wouldn’t call them nightmares, but they were disturbing. I am used to having these types of dreams, I have them all the time anyway. But the dreams I had while withdrawing seemed to be extra anxiety inducing. My body was physically reacting to the dreams. This is something that doesn’t usually happen when I have these kinds of dreams.

Confusion: Mild. I would be doing something and get confused for no reason and have to concentrate extra hard to get back on track.

Fatigue: I had chronic fatigue while taking Cymbalta (which is one reason I decided to quit it) but the fatigue was even worse while withdrawing.

Insomnia: I had bouts of insomnia while taking Cymbalta (which is another reason I decided to quit it) but I had even more while withdrawing.

Anxiety: I have anxiety anyway, but while withdrawing it was way worse. I would have physical symptoms for no reason at all. And when I did have reason to be anxious, the symptoms were so very exaggerated!

Blurry Vision: Depending on where you look, this may or may not be a listed withdrawal symptom. I had it. My vision was markedly more blurry while withdrawing.

There are other possible withdrawal symptoms, but these were the ones I experienced.

I am completely withdrawn from Cymbalta now and I have not felt (or slept) this good in probably three years!

If you have trouble with depression to the point that you need medication, then I suggest you take it. More often than not the benefits outweigh the risks. But always be aware of the risks of coming off of a drug…sometimes doctors neglect to warn their patients of this “risk”. Mine did let me know about the withdrawals, and asked me to be sure and work with her if and when I decided to come off this medication.

It was my own personal choice to do it the way I did. That’s me, always choosing the more punishing path…

 

 

Advertisements

Author: Tamra K. Garcia

Stephen King says to "Write what you know." I know diabetes, I know me; so this is what I write about.

1 thought on “Withdrawals”

  1. My son, PTSD-thank you Iraq-did this. He went from a zombie man to himself again. Although, he is raising chickens now and he had not done that previously……I also was on something and stopped taking it. I was much more at peace, as well. NOT something which may always work for everyone. I am so glad it worked for you. Insulin is more than enough (and all that entails), I hated being so sleepy I couldn’t stay awake thru dinner. Bless you for sharing this!

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s